Mathematical Biosciences and Engineering, 2016, 13(1): 193-207. doi: 10.3934/mbe.2016.13.193.

Primary: 35B35, 35B40, 92C50; Secondary: 35A01, 35K55, 35K57.

Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Nonlinear stability of a heterogeneous state in a PDE-ODE model for acid-mediated tumor invasion

1. Department of Applied Mathematics, Dong Hua University, Shanghai 200051
2. Departamento de Matemática Aplicada, E.T.S.I. Sistemas Informáticos, Universidad Politécnica de Madrid, 28031 Madrid

This work studies a general reaction-diffusion model foracid-mediated tumor invasion, where tumor cells produce excess acidthat primarily kills healthy cells, and thereby invade the microenvironment. The acid diffuses and could be cleared byvasculature, and the healthy and tumor cells are viewed as twospecies following logistic growth with mutual competition. A keyfeature of this model is the density-limited diffusion for tumorcells, reflecting that a healthy tissue will spatially constrain atumor unless shrunk. Under appropriate assumptions on modelparameters and on initial data, it is shown that the uniqueheterogeneous state is nonlinearly stable, which implies a long-term coexistence of the healthy and tumor cells in certainparameter space. Our theoretical result suggests that acidity mayplay a significant role in heterogeneous tumor progression.
  Article Metrics

Keywords numerical simulations.; existence of solutions; steady states; Reaction diffusion equations; morphogenesis

Citation: Youshan Tao, J. Ignacio Tello. Nonlinear stability of a heterogeneous state in a PDE-ODE model for acid-mediated tumor invasion. Mathematical Biosciences and Engineering, 2016, 13(1): 193-207. doi: 10.3934/mbe.2016.13.193


  • 1. Teubner Texte zur Mathematik, 133 (1993), 9-126.
  • 2. J. Cell Physiol., 151 (1992), 386-394.
  • 3. Math. Biosci., 220 (2009), 45-56.
  • 4. Cancer Res., 56 (1996), 5745-5753.
  • 5. Nat. Rev. Cancer, 4 (2004), 891-899.
  • 6. Nat. Rev. Cancer, 12 (2012), 487-493.
  • 7. Amer. Math. Soc. Transl. 23, Providence, RI, 1968.
  • 8. Interdisciplinary Applied Mathematics, 3rd edn, Springer, New York, 2002.
  • 9. J. Math. Biol., 68 (2014), 1199-1224.
  • 10. Discr. Cont. Dyn. Syst. B, 18 (2013), 2669-2688.
  • 11. British J. Cancer, 80 (1999), 1892-1897.
  • 12. Nonlinear Analysis: RWA, 12 (2011), 418-435.


This article has been cited by

  • 1. Anderson L. A. de Araujo, Artur C. Fassoni, Luís F. Salvino, Mathematical Analysis of a Non-Local Mixed ODE-PDE Model for Tumor Invasion and Chemotherapy, Acta Applicandae Mathematicae, 2020, 10.1007/s10440-020-00340-y

Reader Comments

your name: *   your email: *  

Copyright Info: 2016, Youshan Tao, et al., licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved